Hepatitis C: An In-Depth Guide

Rash or itchy skin (pruritis)

Skin rash is a common and sometimes serious side effect of hepatitis C treatment. An itchy skin rash (pruritis) may appear on the feet and hands. Some people may feel itchy all over their bodies.

Cause

Dry, itchy skin is a side effect of ribavirin. Pruritis may also occur with cirrhosis or liver failure.

Triple therapy with a protease inhibitor, especially telaprevir, can increase the risk of skin rash and how severe it is. In rare cases, the rash may be a sign of a serious reaction to treatment and other symptoms may occur, such as blisters on the skin, sores (ulcers) in the mouth, and fluid-build up (ascites or edema).

Treatment

  • Skin rashes associated with telaprevir are serious and can be fatal. Notify your healthcare provider immediately if you are taking telaprevir and you experience a rash.
  • If you must deal with the itch, rub your skin instead of scratching it.
  • Keep your fingernails short so that if you accidentally scratch yourself, you don't risk infection by tearing the skin.
  • Talk to your doctor about antihistamines and anti-itch cortisone creams.

Tips

Drink lots of water.

Wrap a cold pack in a towel and apply it to the rash.

Take an oatmeal bath.

Use unscented skin moisturizers or body lotions.

Use soap that contains a moisturizer or has high oil content.

Use laundry detergents that are formulated to be mild on the skin.

Wear loose-fitting clothing.

Avoid taking long hot showers or baths.